North Dakota, 2006

Hail and Lightning Strike in North Dakota, April 27, 2006

April 27, 2006 · NWS FGF · 3 events in 2 counties and zones

2 hail, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Apr 27, 2:10 PM CST, 55 minutes earlier.

Area forecast discussion, Apr 27, 2:10 PM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
310 PM CDT THU APR 27 2006

.SHORT...MAIN FORECAST CHALLENGE IS PRECIPITATION. WHEN LOOKING
AT THE LATEST SURFACE ANALYSIS...A LOW PRESSURE SYSTEM IS CENTERED
IN S SASK...WITH A TROF EXTENDING THROUGH ND ALONG A MOT-BIS LINE.
THE MODELS ARE IN PRETTY GOOD AGREEMENT FOR THE SHORT TERM...SO USED
COMPROMISE FOR FORECAST. CURRENT RETURNS ON KMBX AND KMVX INDICATE
THAT SCATTERED THUNDERSTORMS ARE DEVELOPING ALONG AND AHEAD OF THE
TROF IN THE NICE ZONE OF WARM AIR ADVECTION. LATEST MSAS ANALYSIS
HAS LIS DOWN TO -4 OVER NORTH-CENTRAL ND AND PRETTY GOOD SURFACE
MOISTURE FLUX CONVERGENCE IN THAT AREA AS WELL. WITH 850MB Q-VECTOR
CONVERGENCE AND 700MB LIFT TRANSLATING E THROUGH THE EVENING...AHEAD
OF THE LOW PRESSURE SYSTEM AND TROF...EXPECT THUNDERSTORM ACTIVITY
TO SPREAD E AS WELL. LOW LEVEL JET SETS UP OVERNIGHT AND THETA-E
RIDGE REMAINS FOCUSED INTO S PART OF AREA...WHICH SHOULD HELP
SUSTAIN CONVECTION THROUGH THE NIGHT AND MUCH OF FRI. AS A RESULT...
KEPT THUNDERSTORMS IN THE FORECAST THROUGH FRI UNTIL 06Z SAT.

WITH THE SURFACE LOW SHIFTING S OF THE AREA FRI NIGHT...THE INVERTED
TROF LINGERS OVER THE AREA THROUGH THE WEEKEND...ALONG WITH THETA-E
RIDGE...SO KEPT SHOWERS IN THE FORECAST THROUGH SUN.

.LONG...(MON-THU)...ALL MODELS SIMILAR WITH MAIN FEATURES. SLOWER
TREND OF DEPARTING SYSTEM ADDS SHOWERS ACROSS SE FA BEGINNING OF
PERIOD. WEAK UPPER RIDGE TO BUILD BEHIND THIS SYSTEM WITH A BRIEF
PERIOD OF DRY WEATHER AND AVERAGE TEMPS. UPPER LOW PROPAGATING
ACROSS S CANADA TO INFLUENCE FA EARLY WED. TRACK OF THIS SYSTEM
UNCERTAIN...BUT MODEL CONSENSUS LEADS TO KEEPING SHOWER MENTION
WHILE DELAYING TIMING A BIT. UPPER LEVEL FLOW BECOMES N (DRY AND
COOLER) BEHIND THIS SYSTEM.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...AREAL FLOOD WARNINGS FOR WALSH AND PEMBINA COUNTIES.
MN...AREAL FLOOD WARNINGS FOR MARSHALL AND KITTSON COUNTIES.

&&

NG
Hazardous weather outlook, Apr 27, 5:15 AM CST, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
615 AM CDT THU APR 27 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-281115-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
615 AM CDT THU APR 27 2006

...RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR MUCH OF THE NORTHERN RED
RIVER AND THE PEMBINA RIVER...

...AREAL FLOOD WARNINGS REMAIN IN EFFECT FOR PEMBINA...KITTSON...
WALSH AND MARSHALL COUNTIES IN THE NORTHERN RED RIVER VALLEY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT IN AND WEST OF
THE RED RIVER VALLEY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS THROUGHOUT THE REGION ON
FRIDAY INTO FRIDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GV

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail, 1 lightning. Local standard time, as filed.

Hail, Benson

When
April 27, 3:05 PM CST
Where
Benson County, 3 mi SW of Maddock
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.933, -99.583

Hail, Benson

When
April 27, 3:30 PM CST to 3:40 PM CST
Where
Benson County, 5 mi W of Oberon
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.917, -99.300

The hail completely covered the farmyard.

Lightning, Ramsey

When
April 27, 7:00 PM CST
Where
Ramsey County, Devils Lake
Reported by
NEWSPAPER
Coordinates
48.269, -98.720 (the zone’s center; the record gives no point)

A lightning strike caused power outages to sections of Devils Lake. Some of the electrical outages continued into the next morning.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2006Every state in 2006This day in weather historyWarnings in North Dakota, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5502800, 5502801, 5502802.